My wife was recently diagnosed as having Giant Cell Arteritis and has lost vision in one eye. Amongst other medications, she is currently taking 30 mg. of prednisone daily. Are you inflicted with GCA or know someone who is. She may be prescribed a substitute drug called Methotrexat!! Are you familiar with this drug and if so, what has been your experience with side effects?
Hello. I have a disease called polymyositis. Been on high dose prednisone heading towards eight years,
First, she should take 30mg per day with 15 mg in the morning and 15 mg at night. With food. It helps with side effects.
Second, yes I have been on methotrexate. It is another anti inflammatory immunosuppressant. The side effects weren't much for me. Don't really recall much. On the other hand I was very ill at the time. It is used as a prednisone sparing drug so one does not have to be on real high doses as long. It is one of many such drugs and is the first tried. Often it helps and prednisone is tapered down to low dose or eventually one is off of it. Should it not work, which happened to me, there are many other meds to take. Don't dispare if it does not give the desired results as there is much to work with. Your physician will carefully take her through possibilities and should be monitoring her closely.
What I do recall is that methotrexate has far less side effects than prednisone. It is definitely worth a try. It is used with all kinds of conditions including arthritis, osteoarthritis, the Myositis diseases and so forth. It is a well known drug and don't confuse the name with the street drug called meth. Some people may think that if they aren't paying attention. Lol. I wish her wellness. You are very supportive and loving to check this out.
My mother was diagnosed with GCA in February 2012. Started at 60 mg of prednisone and now we are down to 12.5 mg. She had been on methotrexate in the beginning but that lasted a few months only. The prednisone was very hard on her. She has not lost complete sight but it is diminished. We found in order to lower her SED rate she needed to lead a much quieter lifestyle. At least 1 nap per day. She had a major personality change until the prednisone was finally lowered. Very rough 6 months. Hang in there.
I was diagnosed with GCA and PMR in October. I was put on 60 mg prednisone with instructions to taper down by 10 mg every two weeks.
When I tapered down to 40 mg last week, it must have been too low, as all the pain came back, I was very faint and had difficulty walking across the room. I also seem to have pressure/discomfort/blurriness in my left eye. I had a brain scan last week, the PCP said it was fine.
Today my rheumy put me back up to 50mg for two more weeks and to make an appt. to see him in two weeks.
The prednisone has been awful, however, it has helped somewhat with the pain. The prednisone has given me drug induced diabetes and is wreaking with my blood pressure. The swelling in my face is horrible, it is stretching my glasses out of shape.
My vitamin D count was low (12) so I am taking 5,000 units of this a day. When my counts go up, they will put me on Fosamx, as I also have osteopenia.
I am not familiar with Methotrexat at this time. I am not real confident my rheumatolgist is all that familiar with GCA.
I'm sorry your wife lost the vision in her eye. My rheumatologist offers an IV infusion to help get off prednisone. I have a friend who has TA and is quite bothered by prednisone so she has started with this IV infusion. He says he has been using this medication long enough that he has some patients who have stopped prednisone and have almost stopped the infusions.
Sorry I don't remember the name of the drug. He gave me literature but after I read the side effects I got rid of the information.
My friend, after one infusion (once a month) has reduced her prednisone to 10 mg but feels constantly a little nauseated.
- Prednisone Information for Consumers
- Prednisone Information for Healthcare Professionals (includes dosage details)
- Side Effects of Prednisone (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 12 Sep 2010 • 1 answer
Posted 23 Feb 2011 • 1 answer
Posted 28 Oct 2012 • 3 answers
Posted 21 Nov 2012 • 2 answers
Giant Cell Arteritis - I have been having a hard time with a rapid heart beat since I started taking
Posted 27 Jul 2015 • 1 answer